Texas, 2008Hail in Texas, April 9, 2008
April 9, 2008 · NWS LUB · 7 events in 6 counties and zones
Scattered convection again developed over the South Plains of west Texas during the evening hours of the 9th. Some thunderstorms became severe and produced large hail up to the size of golfballs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered convection again developed over the South Plains of west Texas during the evening hours of the 9th. Some thunderstorms became severe and produced large hail up to the size of golfballs. No significant damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 2:36 PM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Apr 9, 2:36 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
336 PM CDT WED APR 9 2008
.SHORT TERM...
THE MOST IMMINENT CONCERN REMAINS THE POTENTIAL FOR ADDITIONAL
SEVERE STORMS THIS EVENING/TONIGHT.
CURRENTLY THUNDERSTORMS ARE DEVELOPING IN THE WARM SECTOR OVER THE
EASTERN PERMIAN BASIN AND THE NORTHERN BIG COUNTRY. THIS ACTIVITY
WILL BECOME INCREASINGLY ELEVATED IN THE SHORT TERM AS IT PROPAGATES
NORTHEASTWARD TOWARD THE SOUTHERN SOUTH PLAINS. AIRMASS RECOVERY/
NORTHWARD PROGRESSION OF THE WARM FRONT HAS BEEN SLOW THUS FAR THIS
AFTERNOON IN THE FACE OF COLD POOL RE-ENFORCEMENT FOLLOWING THIS
MORNING/S CONVECTION...YET 4 TO 5MB/3HR PRESSURE FALLS REMAIN CENTERED
VICINITY ROSWELL. AS SUCH STRATUS CONTINUES TO ERODE OVER THE
SOUTHWESTERN SOUTH PLAINS WHERE WINDS ARE GRADUALLY VEERING.
QUESTIONS REMAIN AS TO WHETHER THE WARM FRONT WILL PUSH NORTHWARD
OVER THE SOUTHERN ROLLING PLAINS/SOUTH PLAINS THIS EVENING AS
STRONGER HEIGHT/PRESSURE FALLS OVERSPREAD THE AREA AND DEEPER
FORCING/ASCENT APPROACHES. IF THIS DOES OCCUR...IT WILL PRESENT AN
ENHANCED...YET CONDITIONAL...RISK OF SIGNIFICANT SEVERE WEATHER WITH
SURFACE BASED STORMS INCLUDING TORNADOES. ATTM...IT APPEARS THAT OUR
AREA MAY BE ON THE NORTHWARD PERIPHERY OF SUCH RISK AS CURRENTLY
DEPICTED BY SPC/S PDS TORNADO WATCH ADJACENT TO THE SOUTHEASTERN FA.
A MORE LIKELY SCENARIO APPEARS TO BE THE DEVELOPMENT OF SCATTERED
NEAR SURFACE BASED CONVECTION WHERE MODEST RECOVERY IS UNDERWAY FROM
THE DRYLINE/FRONT MERGER IN SOUTHEASTERN NEW MEXICO...EASTWARD ALONG
THE SOUTHERN SOUTH PLAINS/ROLLING PLAINS IN CLOSEST PROXIMITY TO THE
NORTHWARD MOVING BAROCLINIC BOUNDARY. A THREAT OF HAIL/DAMAGING
WINDS WILL BE PRESENT THERE. OTHERWISE...ELEVATED STORMS...SOME
SUPERCELLS...ARE LIKELY TO EVOLVE ATOP THE COLD DOME OVER THE
CENTRAL/NORTHERN SOUTH PLAINS/ROLLING PLAINS TONIGHT AS LARGE SCALE
FORCING/ASCENT INCREASES AHEAD OF THE APPROACHING UA TROUGH. THUS
THE DOMINANT SEVERE WEATHER THREAT SHOULD BE LARGE HAIL NORTHWARD
OVER THE DEEPER COLD DOME.
CONVECTIVE ACTIVITY WILL LIKELY TRANSLATE EAST OF THE FORECAST AREA
AFTER MIDNIGHT AS THE UA TROUGH/LOW EJECTS EASTWARD OVER
NORTHEASTERN NEW MEXICO.
.LONG TERM...
EXTENDED FORECAST APPEARS TO BE RATHER BENIGN...EXCEPT FOR
THURSDAY WHEN THE STRONG TROUGH/CLOSED LOW OVER THE SOUTHERN
ROCKIES MOVES EAST ACROSS THE CENTRAL/SOUTHERN PLAINS.
PRECIPITATION TO HAVE ENDED WITH PACIFIC COLD FRONT OVER
CENTRAL OKLAHOMA/CENTRAL TEXAS BY 12Z. TIGHT MID LEVEL GRADIENT
OVER THE FORECAST AREA WITH LOCAL STUDY SHOWING WINDS AROUND
30 TO 40 MPH AND MAV GUIDANCE AT 18Z SHOWING 37 KTS (43 MPH)
EXPECT AT LEST ADVISORY LEVEL AND POSSIBLY WIND WARNING WINDS FOR
THURSDAY. WILL THUS HOLD OFF ON ADVISORY FOR NOW AND ISSUE HIGH
WIND WATCH AND LET NEXT SHIFT EVALUATE POTENTIAL. RAINFALL THIS
MORNING AND POSSIBLY TONIGHT WILL ALLOW FINE SILT TO FLOAT TO
THE TOP AND THEN DRY WITH WINDS TOMORROW...PRODUCING AREAS OF
BLOWING DUST. PRECIPITATION WILL ALSO BE A FACTOR FOR FIRE
DANGER... HOWEVER WITH WINDS ABOVE 25 MPH AND RELATIVE HUMIDITY
FALLING INTO THE TEENS ACROSS SOUTHERN SECTIONS OF THE FORECAST
AREA TOMORROW WILL CONTINUE THE FIRE WEATHER WATCH.
MODELS IN GOOD AGREEMENT THROUGH THE WEEKEND WITH UPPER LEVEL
TROUGH CONTINUING TO MOVE EASTWARD AS RIDGE BUILDS ACROSS THE
ROCKIES. A COOL SURFACE HIGH TO SETTLE OVER THE AREA BEHIND COLD
FRONT MOVING THROUGH THE REGION ON FRIDAY. DRY NORTHERLY FLOW
ALOFT TO CONTINUE. MODELS BEGIN TO DIFFER BY THE MIDDLE PART OF
NEXT WEEK WITH 12Z GFS MOVING A RIDGE INTO THE CENTRAL CONUS
LATE TUESDAY AFTERNOON...THIS IS A DEPARTURE FROM THE 06Z RUN
WHICH HAD A SHORTWAVE SLIDING DOWN THE LEE OF THE ROCKIES AND
DRIVING A COLD FRONT INTO THE REGION ON WEDNESDAY. THIS SOLUTION
WAS VERY CLOSE TO 00Z ECMWF AND CANADIAN. THUS TRENDED CLOSE TO
THE 06Z GFS SOLUTION FOR THIS FORECAST WITH WARMER TEMPERATURES
AND DRY CONDITIONS FOR MONDAY AND TUESDAY. SLIGHTLY COOLER NEXT
WEDNESDAY AS FRONT MOVES THROUGH THE REGION...ALSO WITH LACK OF
MOISTURE EXPECT FRONTAL PASSAGE TO BE DRY.
&&
.FIRE WEATHER...
VIGOROUS UPPER LEVEL STORM SYSTEM MOVING OUT OF THE ROCKIES ON
THURSDAY TO PRODUCE VERY WINDY CONDITIONS ACROSS THE REGION.
RELATIVE HUMIDITY TO DROP INTO THE TEENS...MAINLY OVER THE
SOUTHERN SOUTH PLAINS IN THE WAKE OF A PACIFIC COLD FRONT THAT
IS EXPECTED TO MOVE THROUGH THE REGION DURING THE EARLY MORNING
HOURS. A MITIGATING FACTOR IS HOW MUCH PRECIPITATION FALL TONIGHT.
ALTHOUGH THERE WAS SOME RAINFALL THIS MORNING...MOST OF THE RAIN
IS EXPECTED TO BE OVER NORTHERN AND EASTERN SECTIONS...WILL THUS
CONTINUE THE FIRE WEATHER WATCH FOR THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 40 63 34 60 31 / 30 10 10 10 0
TULIA 42 65 37 60 31 / 50 10 10 10 0
PLAINVIEW 44 67 37 61 32 / 50 10 10 10 0
LEVELLAND 47 70 35 65 34 / 40 10 10 10 0
LUBBOCK 49 71 38 65 35 / 50 10 10 10 0
DENVER CITY 47 73 35 69 34 / 20 10 10 0 0
BROWNFIELD 48 73 37 68 35 / 30 10 10 0 0
CHILDRESS 51 72 42 64 39 / 70 10 10 10 0
SPUR 51 72 40 66 37 / 60 10 10 10 0
ASPERMONT 55 77 41 70 41 / 70 10 10 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: TXZ033>044.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.
&&
20/08
Hazardous weather outlook, Apr 9, 5:12 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
612 PM CDT WED APR 9 2008
TXZ021>044-102315-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
612 PM CDT WED APR 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
A WARM FRONT CONTINUES TO HOLD IN PLACE FROM EASTERN NEW MEXICO
NEAR TATUM SOUTHWARD TO NEAR MIDLAND THEN NORTHEAST TO ABILENE.
THUNDERSTORMS WILL DEVELOP NEAR THIS BOUNDARY THROUGH THE EVENING
AS AN UPPER LEVEL STORM SYSTEM APPROACHES. ALTHOUGH SURFACE
CONDITIONS ACROSS THE SOUTH PLAINS REMAIN COOL AND STABLE THERE IS
STILL ENOUGH INSTABILITY MOVING OVER THE WARM FRONT AND ABOVE THE
COOL SURFACE AIR TO SUPPORT ELEVATED SUPERCELL THUNDERSTORMS.
SCATTERED STORMS ACROSS THE WESTERN SOUTH PLAINS WILL SPREAD EAST
THROUGH THE EVENING WITH COVERAGE INCREASING WITH TIME. THE BEST
POTENTIAL FOR WIDESPREAD SEVERE WEATHER APPEARS TO BE EAST OF
INTERSTATE 27 DURING THE LATE EVENING AND OVERNIGHT HOURS. IN
ADDITION...STRONG TO SEVERE STORMS DEVELOPING NEAR THE DRYLINE AND
WARM FRONT INTERSECTION ACROSS THE PERMIAN BASIN WILL ALSO MOVE
NORTH AND COULD IMPACT THE WESTERN ROLLING PLAINS. THE PRIMARY
THREAT FROM ANY OF THESE STORMS WILL BE LARGE HAIL BUT ISOLATED
DAMAGING WIND GUSTS ARE POSSIBLE ESPECIALLY ACROSS THE WESTERN
SOUTH PLAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF THE
SOUTH PLAINS AND SOUTHERN LOW ROLLING PLAINS ON THURSDAY AS STRONG
WEST WINDS AND LOW RELATIVE HUMIDITIES SPREAD ACROSS THE REGION. A FIRE
WEATHER WATCH IS IN EFFECT FROM MID THURSDAY MORNING THROUGH THE
AFTERNOON. IN ADDITION...WIND SPEEDS ACROSS PORTIONS OF THE AREA
MAY APPROACH OR EXCEED SUSTAINED SPEEDS OF 40 MPH...WITH BLOWING
DUST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING AND INTO EARLY
THURSDAY MORNING ACROSS THE SOUTH PLAINS...SOUTHERN PANHANDLE AND
ROLLING PLAINS.
In the hours before
Special weather statement, Apr 9, 6:36 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
736 PM CDT WED APR 9 2008
TXZ037-038-043-100100-
KING TX-DICKENS TX-KENT TX-
736 PM CDT WED APR 9 2008
...STRONG THUNDERSTORM ACROSS KENT...DICKENS AND KING COUNTIES...
AT 732 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GIRARD...OR ABOUT 10 MILES
WEST OF JAYTON...MOVING NORTHEAST AT 55 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 9, 7:03 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
803 PM CDT WED APR 9 2008
TXZ035-041-100145-
LUBBOCK TX-LYNN TX-
803 PM CDT WED APR 9 2008
...STRONG THUNDERSTORM ACROSS LYNN AND LUBBOCK COUNTIES...
AT 801 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAHOKA...MOVING NORTHEAST AT 40 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Hail, Cottle
- When
- April 9, 7:23 PM CST to 7:43 PM CST
- Where
- Cottle County, 10 mi SW of Paducah to 10 mi N of Paducah
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.918, -100.423
Penny size hail fell along a swath from just north of Delwin to north of Paducah along U.S. Highway 62/83.
Hail, Childress
- When
- April 9, 8:08 PM CST
- Where
- Childress County, 4 mi SE of Childress
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.379, -100.150
Law enforcement officials reported quarter to golfball size hail between Childress and Kirkland on U.S. Highway 287. No damage was reported.
Hail, Crosby
- When
- April 9, 8:25 PM CST to 9:03 PM CST
- Where
- Crosby County, Crosbyton to 5 mi S of Lorenzo
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.670, -101.250
A cluster of severe thunderstorms produced large hail that ranged in size from pennies to golfballs over western and central Crosby County. Quarter size hail was initially reported in Crosbyton at 20:25 CST. At 20:45, golfball size hail was reported both in Lorenzo and south of the city. By 20:41 CST, penny to quarter size hail was reported in Ralls. Hail fall persisted in Ralls until 21:03 CST. No damage was reported.
Hail, Lubbock
- When
- April 9, 8:32 PM CST to 8:34 PM CST
- Where
- Lubbock County, Slaton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.430, -101.650
Large hail that ranged in size between quarters and ping pong balls was reported in Slaton. No damage was reported.
Hail, Cottle
- When
- April 9, 9:00 PM CST
- Where
- Cottle County, 1 mi N of Paducah
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.035, -100.300
Local fire department officials reported golfball size hail just north of Paducah along U.S. Highway 62/83 at 21:00 CST. No damage was reported.
Hail, Kent
- When
- April 9, 9:20 PM CST to 9:35 PM CST
- Where
- Kent County, 2 mi W of Jayton to Jayton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.250, -100.615
Local officials reported nickel size hail in and around Jayton.
Hail, Motley
- When
- April 9, 9:20 PM CST
- Where
- Motley County, Roaring Spgs
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.900, -100.850
The Matador Fire Department reported hail up to three-quarter inch diameter in Roaring Springs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 9 to 11, 20082 deaths · $2.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 20082 deaths · $965,000 · EF0 · 42 events
- Tornadoes and Flash Flooding in Oklahoma, April 9 to 10, 2008$3.7 million · EF2 · 68 events
- Tornadoes and Flash Flooding in Arkansas, April 9 to 10, 2008$1.2 million · EF2 · 34 events
- Tornadoes and Hail in Texas, April 9 to 10, 2008$6.4 million · EF1 · 26 events
- Tornadoes in Michigan, April 9, 2008$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, April 9 to 10, 2008$241,000 · 2.5 in hail · 23 events
- Tornado and Flooding in Missouri, April 9 to 14, 2008$73,000 · EF0 · 45 events
- Flash Flooding and Hail in Oklahoma, April 9 to 10, 2008$62,000 · 1.75 in hail · 34 events
- Flash Flooding in Arkansas, April 9, 2008$250,000 · 3 events
- Flooding in New York, April 9 to 30, 2008$225,000 · 4 events
- Tornado and Flash Flooding in Arkansas, April 9, 2008$50,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92222, 92223, 92225, 92226, 92238, 92240, 92242.